Texas, 2015

Hail in Texas, April 16, 2015

April 16, 2015 · NWS MAF · 8 events in 4 counties and zones

An upper low was located in the four corners region and a sharp dryline was present from a Lamesa to Midland to Fort Stockton line. There was enough upper level support to aid in thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$570
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was located in the four corners region and a sharp dryline was present from a Lamesa to Midland to Fort Stockton line. There was enough upper level support to aid in thunderstorm development. Instability was high with enough moisture in place that allowed for the formation of supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 3:56 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 16, 3:56 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT Thu Apr 16 2015

.UPDATE...
Updated the forecast for Severe Thunderstorm Watch #62

&&

.DISCUSSION...
Thunderstorms developed in the western low rolling plains which
became strong to severe. The threat for more will continue into
this evening so a severe thunderstorm watch has been issued. Other
storms have developed along the Pecos River and though there is
no watch in this area, cannot rule out the possibility that one or
two of these storms could go severe.

Hennig

&&

.PREV DISCUSSION... /ISSUED 151 PM CDT Thu Apr 16 2015/

DISCUSSION...
Another warm day underway today with the potential of severe storms
across eastern zones this afternoon as a dryline sharpens somewhere
near a Lamesa to Midland to just east of Fort Stockton line. An
upper low remains anchored near the Four Corners region today and
may provide some weak upper forcing for ascent to aid in
thunderstorm development. Already seeing CU field developing along
with light radar returns across the eastern PB south into the Lower
Trans Pecos. East of the dryline, 1830Z SPC meso analysis shows
dewpoints in the 50s, CAPE values greater than 2000 J/kg and mid
level LRs aoa 7.5 C/km. Storm mode will likely be supercells
capable of producing large hail, damaging winds and possibly an
isolated tornado. Much of the Permian Basin south through the
Lower Trans Pecos remains highlighted in a Slight Risk as of this
afternoon. There is a possibility the dryline will push east out
of the CWA before severe weather occurs but will just have to wait
and see. In addition, not really anticipating any showers/storms
out west over the higher terrain and SE NM however if one or two
happen to develop this afternoon, gusty winds and little rain can
be expected.

Overnight, models indicate a Pacific front advancing east through
the region, colliding with the retreating dryline around midnight.
This could potentially generate thunderstorms once again across the
eastern half of the CWA early Friday morning through afternoon as
the front pushes east. If this is the case, storms could be strong
to severe given the indicated moisture/instability east of the
boundary.

The upper low will begin to move NE toward the Central Plains Friday
with westerly flow developing aloft through Saturday. The dryline
will hang around far eastern zones Saturday but it looks like we
could potentially see an isolated storm or two before the dryline is
east of the FA. Expect high temps in the upper 70s to near 80
through the weekend however a weak cold front Sunday will cool temps
a couple of degrees for Monday. A brief period of dry conditions
Sunday and Monday before thunderstorm chances return mid week as
upper disturbances move overhead in westerly flow aloft and the
dryline sets up across the region once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  77  49  78  /  30  10  10  10
BIG SPRING TX              58  80  53  81  /  50  30  20  10
CARLSBAD NM                45  75  44  78  /  10  10  10   0
DRYDEN TX                  61  84  59  84  /  30  20  20  20
FORT STOCKTON TX           53  80  53  81  /  20  10  10  10
GUADALUPE PASS TX          44  68  46  69  /  10   0  10   0
HOBBS NM                   46  74  44  75  /  20  10  10  10
MARFA TX                   43  72  41  72  /  10   0  10   0
MIDLAND INTL AIRPORT TX    56  79  51  80  /  40  20  10  10
ODESSA TX                  56  79  51  79  /  30  10  10  10
WINK TX                    50  80  46  81  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 16, 1:09 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU APR 16 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT THU APR 16 2015 /109 PM MDT THU APR 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND WEST TEXAS ALONG AND
EAST OF A HOBBS TO PECOS TO BIG BEND LINE.  SEVERE THUNDERSTORMS
ARE ALSO POSSIBLE, ESPECIALLY ACROSS THE PERMIAN BASIN AND LOWER
TRANS PECOS.  STORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

NEAR CRITICAL FIRE CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING DUE TO DRY AND
BREEZY CONDITIONS.  A FEW DRY LIGHTNING STRIKES WILL ALSO BE
POSSIBLE THIS AFTERNOON AND EVENING FROM SOUTHEAST NEW MEXICO, SOUTH
TO THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN FRIDAY AND SATURDAY...
ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.
STRONG STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE
AREA FRIDAY AFTERNOON AND EVENING AS DRIER AIR SPREADS OVER MOST OF
THE REGION.  FIRE WEATHER CONCERNS MAY BE EVEN GREATER ON SATURDAY
AS THE DRY CONDITIONS MAY BE ACCOMPANIED BY WINDIER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 16, 2:51 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT THU APR 16 2015

TXZ048-162115-
SCURRY-
351 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN SCURRY COUNTY UNTIL 415 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
SOUTHEAST OF HERMLEIGH AT 351 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3253 10066 3253 10076 3258 10086 3272 10079
      3282 10067 3271 10065
TIME...MOT...LOC 2051Z 215DEG 15KT 3260 10071
Special weather statement, Apr 16, 3:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT THU APR 16 2015

TXZ075-162130-
PECOS-
400 PM CDT THU APR 16 2015

...STRONG THUNDERSTORMS THROUGH 5:00 PM CDT...

THE AREA AFFECTED INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 267 AND
274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3127 10269 3117 10243 3084 10265 3092 10284
TIME...MOT...LOC 2100Z 206DEG 13KT 3097 10270
Special weather statement, Apr 16, 3:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU APR 16 2015

TXZ058-067-162200-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
435 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL WARD AND EAST CENTRAL REEVES COUNTIES
UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR
TOYAH LAKE AT 434 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3140 10341 3150 10328 3132 10309 3118 10334
      3124 10354
TIME...MOT...LOC 2134Z 199DEG 17KT 3130 10340
Special weather statement, Apr 16, 3:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT THU APR 16 2015

TXZ058-067-075-162215-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
446 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND
SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHEAST OF COYANOSA AT 447 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3137 10305 3145 10294 3132 10284 3117 10300
      3127 10315
TIME...MOT...LOC 2147Z 206DEG 16KT 3133 10301
Special weather statement, Apr 16, 3:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT THU APR 16 2015

TXZ075-162215-
PECOS-
452 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL PECOS COUNTY UNTIL 515 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES
SOUTHWEST OF GIRVIN ALONG HIGHWAY 67 AT 452 PM CDT...MOVING
NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3113 10248 3098 10226 3091 10223 3079 10249
      3095 10269
TIME...MOT...LOC 2152Z 214DEG 15KT 3098 10254
Special weather statement, Apr 16, 3:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT THU APR 16 2015

TXZ061-162230-
ECTOR-
459 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL ECTOR COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
SOUTHWEST OF PENWELL AT 459 PM CDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL IMPACT PENWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3190 10267 3185 10246 3173 10248 3166 10251
      3171 10277
TIME...MOT...LOC 2159Z 212DEG 13KT 3172 10266

The radar

The Midland/Odessa radar (KMAF), 126 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Pecos

When
April 16, 4:15 PM CST to 4:20 PM CST
Where
Pecos County, 14 mi E of Ft Stockton
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -102.634

Hail, Pecos

When
April 16, 4:30 PM CST to 4:45 PM CST
Where
Pecos County, 7 mi W of Bakersfield
Measured
2.5 in hail
Property damage
$570
Reported by
Public
Coordinates
30.880, -102.398

Golf ball to tennis ball size hail shattered a skylight on residents home and cracked another. A recreational vehicle was also damaged.

Hail, Ward

When
April 16, 4:41 PM CST to 4:46 PM CST
Where
Ward County, Monahans
Measured
1 in hail
Reported by
Public
Coordinates
31.580, -102.900

Hail, Ward

When
April 16, 4:50 PM CST to 4:55 PM CST
Where
Ward County, Monahans
Measured
1.75 in hail
Reported by
Public
Coordinates
31.580, -102.900

Hail, Pecos

When
April 16, 5:55 PM CST to 6:00 PM CST
Where
Pecos County, Imperial
Measured
1.25 in hail
Reported by
Public
Coordinates
31.270, -102.680

Hail, Pecos

When
April 16, 5:57 PM CST to 6:02 PM CST
Where
Pecos County, Imperial
Measured
1 in hail
Reported by
Public
Coordinates
31.270, -102.680

Hail, Andrews

When
April 16, 6:00 PM CST to 6:05 PM CST
Where
Andrews County, Andrews
Measured
1 in hail
Reported by
Social Media
Coordinates
32.320, -102.550

Hail, Dawson

When
April 16, 6:05 PM CST to 6:10 PM CST
Where
Dawson County, 6 mi W of Lamesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.730, -102.053

Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568959, 568960, 568961, 568964, 568967, 568968, 568971, 568972.